Kentucky, 2025

Damaging Winds in Kentucky, September 22, 2025

September 22, 2025 · NWS LMK · 6 events in 4 counties and zones

As an upper trough approached the Lower Ohio Valley, widespread convection moved east into Kentucky. As the system moved through central Kentucky, a north to south oriented line of convection developed, resulting in scattered downed trees in four counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

As an upper trough approached the Lower Ohio Valley, widespread convection moved east into Kentucky. As the system moved through central Kentucky, a north to south oriented line of convection developed, resulting in scattered downed trees in four counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 22, 12:24 PM EST, 2 hours 6 minutes earlier. Its key messages:

  • * Strong to severe storms are possible this afternoon and evening. Main impacts are gusty winds, hail, and brief heavy rainfall. * Active and unsettled weather pattern sets up over the area for next week with daily chances for showers and storms. * Multi day rainfall amounts from today to Friday afternoon will range between 3 to 4 inches.
Area forecast discussion, Sep 22, 12:24 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
124 PM EDT Mon Sep 22 2025

...Updated Aviation Discussion...

.KEY MESSAGES...

*  Strong to severe storms are possible this afternoon and evening.
   Main impacts are gusty winds, hail, and brief heavy rainfall.

*  Active and unsettled weather pattern sets up over the area for
   next week with daily chances for showers and storms.

*  Multi day rainfall amounts from today to Friday afternoon will
   range between 3 to 4 inches.

&&

.UPDATE...
Issued at 1135 AM EDT Mon Sep 22 2025

A concentrated area of convection has remained over southwest
Indiana and western Kentucky this morning.  Rainfall since midnight
has been in the 1-2 inch range over in far western Kentucky
(Henderson area).  Across the LMK CWA, the highest rainfall has been
in Hancock county with 0.57.  A quick tenth to one quarter has
fallen over parts of central/east-central KY where several bands of
showers have been moving northeast between Frankfort and Lexington.
A relative lull in precipitation is expected across the I-65
corridor for the next hour or two.  However, N/S bands of heavier
convection are developing out in the I-165 corridor.  These will
move northeast and affect areas west of the Louisville Metro within
the next 60-90 min.  Heavy rainfall, gusty winds, and lightning will
be the main threat with this activity.

Moving into the afternoon hours, it appears that we could see two
areas of convection develop. The first may be with the activity
moving northeast along the Ohio River now near Owensboro.  This
activity may intensify as synoptic scale forcing overspreads
southern IN and Ohio ahead of the upper level trough axis.  The
southern end of this may scrape across portions of central/eastern
KY.  A secondary area of convection may develop across
western/southwestern KY later this afternoon and grow upscale after
it crosses the I-65 corridor.  The 06Z MPAS models tend to agree
with  this and have generally handled convection a bit better so far
this morning.

Overall, the forecast for the afternoon remains in good shape.  The
risk for severe weather (damaging winds) continues to be focused
across our eastern sections, generally east of the I-65 corridor.

Issued at 1007 AM EDT Mon Sep 22 2025

A welcome sight on the radar this morning as widespread rains were
noted from western Kentucky into southwest Indiana.  Most of the
convective activity has been out west of I-65.  Heaviest rainfall
has been out western KY southwest of Henderson where 1-1.6 inches of
rain has fallen.  Our western CWA has seen one half inch in our KY
counties, but our southwestern IN counties have likely seen 0.5 to
an inch of rainfall.  Further east, scattered showers and a few
thunderstorms were noted across portions of central and east-central
Kentucky.  These were more scattered in nature and this activity
will move thorugh Frankfort and Lexington through the morning hours.

Heading into the afternoon, a shortwave trough axis over the Mid-
South and lower Ohio Valley is forecast to lift northeastward
through our region this afternoon and evening. Model soundings show
a band of 20-25kt of deep layer shear transversing the region this
afternoon.  While mid-level lapse rates are rather unimpressive, the
low-level lapse rates are a bit better than what models progged
earlier.  These low-level lapse rates combined with some breaks in
the clouds across our eastern counties, should result in adequate
surface based instability to support organized surface based
convection.  Based on the environment, heavy rainfall, lightning,
and gusty winds will be the main threats with activity moving across
central/eastern Kentucky this afternoon.  A few storms that
encounter some localized higher instability areas may get strong
enough to produce a few marginally severe wind gusts.  Back of the
hand calculations suggest 45-50 mph gusts, though a few to 60 mph
can't be ruled out.  Given the environment east of I-65, SPC felt
confident with going with a slight risk upgrade, mainly for the
damaging wind gust aspects of this afternoon/evening's convection.

Further west, ongoing convection across NW KY/SW IN will likely
limit overall insolation resulting in lesser amounts of instability.
Only potential change is that I could see the slight risk being
expanded back to the southwest a little bit (mainly back toward the
Bowling Green area) where insolation may be a bit more
overachieving this afternoon.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 328 AM EDT Mon Sep 22 2025

A 25-30kt LLJ is developed over the lower Ohio Valley and is helping
to promote a cluster of showers and embedded storms over western
Kentucky and a few isolated storms along the TN border. This cluster
of showers/storms will continue to push NE through the morning
hours.

The main trough axis will swing through the region during the day
today. This feature will bring better forcing to an already moist
and uninhibited environment. Looking to see multiple rounds of
scattered showers and storms today. Modest CAPE around 1500 J/kg, 20-
25kts of deep-layer shear, and modest low-level lapse rates will
allow for some storms to become strong. Main hazards being gusty
winds, heavy rainfall, and lightning. High-Res guidance is still not
handing convection well, so exact timing and coverage is low
confidence.

Otherwise, winds will pick up out of the SW around 8-12mph and
gusting up to 20mph outside of storms. Temperatures will likely be
in the low-to-mid 80s, though convection placement and timing will
have a large impact on temperatures today.

In the overnight hours, the trough axis will continue to swing
through the region. A 25-30kt LLJ will once again develop over the
lower Ohio Valley. These features and elevated instability will help
to keep rounds of showers and storms overnight. We should see
tapering chances towards sunrise.

Given how dry it has been over the last several weeks, we most
definitely welcome the rain. Although HREF LPMMs show a few swaths
of 2-3 inches and some bullseyes of 3-4 inches through the Tuesday
morning. Therefore, a will keep an eye on any flooding
concerns today.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 328 AM EDT Mon Sep 22 2025

Tuesday - Tuesday Night...

The shortwave trough will exit to the east by Tuesday morning and
flow aloft will become more zonal. Broader troughing will remain
over the northeastern CONUS and extend through the upper Midwest and
into the high Plains, where a closed upper low will attempt to
develop. We will likely see a break in precip over most of the
region from Tuesday morning through much of the day. Though a
lingering weak LLJ over the southeastern portion of the region and a
continued stream of vorticity may help to bring some showers and
storms along the TN border. With ample instability and weak shear,
we could some stronger storms capable of gusty winds, heavy
rainfall, and lightning. Best timing is Tuesday afternoon through
the evening.

Tuesday night, we could see continued showers and storms given a
developing LLJ, continued vorticity stream, and elevated instability.

Wednesday - End of the Week...

The closed low over the High Plains will begin to travel east and
interact with broader troughing over the northeastern CONUS. This
will bring cyclogenesis over the mid-Mississippi Valley. The low
will track over the Ohio Valley bringing a cold front through the
region later in the week. During this time, showers and storms will
remain in the forecast each day until the cold front passes through.

The weekend is trending drier, though some guidance keeps a closed
low over the southeastern CONUS, which may bring showers and storms
back into the forecast by late weekend.

QPF Forecast...

Forecast still shows a widespread 2.5-3.5 inches of rainfall, with
some areas over 4 inches. Due to the convective nature of this QPF
forecast, locally higher and lower amounts are possible. HREF LPMMs
show a few bullseyes of higher values for today. Backbuilding
convection is possible on Tuesday. Could see some flooding concerns
these days.

&&

.AVIATION /18Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 123 PM EDT Mon Sep 22 2025

Upper level shortwave trough axis will continue to lift northward
through southern IN and into OH this afternoon.   To the SE of this
wave, a band of showers and thunderstorms will move through the
region.  Best chances of storms will be at SDF/LEX with a chance at
KBWG/RGA.  Heavy rainfall will be possible on the front end of the
period over at KHNB.  Should see a lull in precip this evening,
before the LLJ kicks up overnight and starts to fire additional
convection towards dawn Tuesday.  Starting to see a fog signal at
HNB late tonight.  Will take them down to IFR conditions, but could
see vsbys go further down than that if they stay rain free.

Initially winds will be out of the southeast this afternoon, but
shift to the southwest this afternoon and this evening.  Locally
higher wind gusts will be possible in storms that affect the
terminals.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

UPDATE.......MJ
SHORT TERM...SRW
LONG TERM....SRW
AVIATION.....MJ
Hazardous weather outlook, Sep 22, 5:52 AM EST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
652 AM EDT Mon Sep 22 2025

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231100-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
652 AM EDT Mon Sep 22 2025 /552 AM CDT Mon Sep 22 2025/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Today and tonight.

Periods of showers and thunderstorms will move through the region
today with additional activity tonight. Some storms may become
strong to severe, capable of gusty winds, hail, brief heavy rainfall
and lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are likely Tuesday afternoon and evening. A
few storms could be strong with gusty winds, hail, brief heavy
rainfall, and lightning.

Chances for storms will persist through the end of the week. Though
the threat for strong to severe storms is low beyond Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move ENE at 10 to 20 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

SRW

In the hours before

Special weather statement, Sep 22, 1:50 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
250 PM EDT Mon Sep 22 2025

KYZ036-040-041-048-221915-
Scott KY-Woodford KY-Fayette KY-Jessamine KY-
250 PM EDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT WOODFORD...SOUTHWESTERN SCOTT...
NORTHWESTERN JESSAMINE AND NORTHWESTERN FAYETTE COUNTIES THROUGH 315
PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm near
Versailles, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lexington, Georgetown, Versailles, Meadowthorpe, Dunbar High School,
Thoroughbred Acres, Cardinal Hill, Bryan Station, Northland, and
Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 8438 3789 8477 3789 8478 3791 8478
      3789 8480 3792 8480 3791 8482 3792 8483
      3793 8480 3795 8482 3797 8480 3797 8482
      3800 8482 3801 8484 3803 8483 3805 8485
      3806 8483 3807 8484 3827 8457
TIME...MOT...LOC 1850Z 236DEG 22KT 3800 8477

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Webb
Special weather statement, Sep 22, 1:59 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
259 PM EDT Mon Sep 22 2025

KYZ046-047-055-056-221930-
Boyle KY-Mercer KY-Washington KY-Garrard KY-
259 PM EDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MERCER...NORTHWESTERN
GARRARD...SOUTHEASTERN WASHINGTON AND BOYLE COUNTIES THROUGH 330 PM
EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Harrodsburg, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Danville, Harrodsburg, Burgin, Perryville, Brumfield, Marcellus, Alum
Springs, Davistown, Caldwell Manor, and Parksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3753 8495 3753 8500 3755 8500 3755 8502
      3757 8504 3763 8503 3763 8509 3766 8511
      3785 8483 3768 8467
TIME...MOT...LOC 1859Z 232DEG 28KT 3765 8499

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Webb
Special weather statement, Sep 22, 2:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
305 PM EDT Mon Sep 22 2025

KYZ029-030-038-045-221930-
Jefferson KY-Bullitt KY-Spencer KY-Nelson KY-
305 PM EDT Mon Sep 22 2025

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL SPENCER...
NORTHWESTERN NELSON...SOUTHEASTERN JEFFERSON AND BULLITT COUNTIES
THROUGH 330 PM EDT...

At 305 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shepherdsville to 12 miles northeast of
Elizabethtown. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shepherdsville, Pioneer Village, Mount Washington, Hillview, Lebanon
Junction, Hebron Estates, Fox Chase, Bardstown Junction, Hobbs, and
Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3817 8542 3789 8553 3783 8576 3784 8577
      3784 8579 3786 8580 3786 8582 3787 8583
      3789 8583 3789 8581 3790 8582 3805 8576
TIME...MOT...LOC 1905Z 241DEG 29KT 3802 8571 3787 8578

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Webb

The radar

The Louisville radar (KLVX), 77 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
September 22, 2:30 PM EST
Where
Taylor County, 2.09 mi SE of Mardis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.451, -85.370

Two trees were reported down on Feather Creek Road.

Thunderstorm Wind, Taylor

When
September 22, 2:30 PM EST
Where
Taylor County, 1.79 mi E of Mardis
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.466, -85.368

One tree was reported down on Jarboe Road.

Thunderstorm Wind, Adair

When
September 22, 2:05 PM CST
Where
Adair County, 1.48 mi NNW of Garlin
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.140, -85.260

There were trees down at Bull Run and Hutchinson Road, Bowen and Greenburg, on the 200 block of Chickadee Lane, and on Knifley Road.

Thunderstorm Wind, Adair

When
September 22, 2:08 PM CST
Where
Adair County, 0.53 mi SSW of Ozark
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.073, -85.233

There was a tree down across Reeves Road.

Thunderstorm Wind, Casey

When
September 22, 3:30 PM EST
Where
Casey County, 1.15 mi WSW of Yosemite
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.344, -84.849

There was a tree blocking the road near Old Pollys Shoe Store. There were also trees down on Upper Brush Creek Road and at the intersection of Angel Ridge and KY 501.

Thunderstorm Wind, Lincoln

When
September 22, 3:46 PM EST
Where
Lincoln County, 1.49 mi ENE of Arabia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.429, -84.625

There was a big tree down on Shake Rag Rodd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295848, 1295849, 1295850, 1295851, 1295852, 1295853.